Journal of Nonlinear Science

, Volume 6, Issue 4, pp 367–384 | Cite as

A symplectic integrator for riemannian manifolds

  • B. Leimkuhler
  • G. W. Patrick
Article

Summary

The configuration spaces of mechanical systems usually support Riemannian metrics which have explicitly solvable geodesic flows and parallel transport operators. While not of primary interest, such metrics can be used to generate integration algorithms by using the known parallel transport to evolve points in velocity phase space.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    R. Abraham and J. E. Marsden,Foundationsof Mechanics. Addision-Wesley, Reading, MA, second edition, 1978.Google Scholar
  2. [2]
    E. Barth and B. Leimkuhler. Symplectic methods for conservative multibody systems.Fields Inst. Commun., 1995. To appear.Google Scholar
  3. [3]
    W. M. Boothby.An Introduction to Riemannian Geometry. Academic Press, New York, 1975.Google Scholar
  4. [4]
    P. E. Crouch and R. Grossman. Numerical integration of ordinary differential equations on manifolds.J. Nonlin. Sci., 3:1–33, 1993.MATHMathSciNetGoogle Scholar
  5. [5]
    W. Klingenberg.Riemannian Geometry. Walter de Gruyter, New York, 1982Google Scholar
  6. [6]
    B. Leimkuhler and S. Reich. Symplectic integration of constrained Hamiltonian systems.Math. Comput., 63:589–605, 1994.MATHMathSciNetCrossRefGoogle Scholar
  7. [7]
    D. Lewis and J. C. Simo. Conserving algorithms for the dynamics of Hamiltonian systems of Lie groups.J. Nonlin. Sci. 4:253–299, 1995.MathSciNetCrossRefGoogle Scholar
  8. [8]
    D. Lewis and J. C. Simo. Conserving algorithms for then dimensional rigid body.Fields Inst. Commun., 1995. To appear.Google Scholar
  9. [9]
    J. E. Marsden,Lectures on Mechanics, volume 174 ofLondon Mathematical Society Lecture Note Series. Cambridge University Press, Cambridge, 1992.Google Scholar
  10. [10]
    J. E. Marsden and T. S. Ratiu.Introduction to Mechanics and Symmetry. Springer-Verlag, New York, 1994.Google Scholar
  11. [11]
    R. I. McLachlan and C. Scovel. Equivariant constrained symplectic integration.J. Nonlin. Sci. 16:233–256, 1995.MathSciNetCrossRefGoogle Scholar
  12. [12]
    H. Munthe-Kaas. Lie-Butcher theory for Runge-Kutta methods.BIT, 35, 1995.Google Scholar
  13. [13]
    G. W. Patrick.Two axially symmetric coupled rigid bodies: Relative equilibria, stability, bifurcations, and a momentum preserving, symplectic integrator. Ph.D. thesis, University of California at Berkeley, 1991.Google Scholar
  14. [14]
    S. Reich. Symplectic integrators for systems of rigid bodies.Fields Inst. Commun., 1995. to appear.Google Scholar
  15. [15]
    H. Yoshida. Construction of higher order symplectic integrators.Phys. Lett. A, 150:262–268, 1990.MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer-Verlag New York Inc. 1996

Authors and Affiliations

  • B. Leimkuhler
    • 1
  • G. W. Patrick
    • 2
  1. 1.Department of MathematicsUniversity of KansasLawrenceUSA
  2. 2.Department of Mathematics and StatisticsUniversity of SaskatchewanSaskatoonCanada

Personalised recommendations